Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 70, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 1997, 5:38 PM CDT for Grant County, Stevens County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1997, 5:38 PM CDT (22:38 UTC)
- Expired
- May 24, 1997, 6:20 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Grant County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:00 PM CDT | Hail 0.75 | Ulysses, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
879 WUUS1 KDDC 242239 RRA SVRDDC KSC067-189-242320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 538 PM CDT SAT MAY 24 1997 * SEVERE THUNDERSTORM WARNING FOR GRANT COUNTY IN SOUTHWESTERN KANSAS STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 620 PM CDT * SOME LOCATIONS AFFECTED ULYSSES BY 550 PM CDT HICKOK BY 555 PM CDT MOSCOW BY 600 PM CDT CAVE BY 610 PM CDT RYUS BY 610 PM CDT * AT 534 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES WEST OF MOSCOW MOVING NORTHEAST AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/KRUSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:33 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 24, 3:33 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 PM CDT SAT MAY 24 1997
NOT MUCH TIME FOR DISC TDY DUE MANY HEADLINES AND SHORT STAFFING. IN
SHORT TERM MAIN QSTN IS XTNT AND TYPE CNVCTN TNGT. PER DISC W SPC
STORMS FIRING OVER SE COLO AND PNHNDLS WL REACH XTRM SW ZNS SHORTLY
WHILE SFC BNDRY E/W THRU DDC ALSO STARTING TO FIRE UP. LKG AT WND
FIELDS AND HIGH CAPES XPCT MAIN THREAT WL BE HAIL...WINDS AND
TORRENTIAL RAINS AS THE CLUSTER TYPE CNVCTN TURNS MCS N OF THE SFC
BNDRY LATE TNGT. END RESULT IS FFW N OF THE SFC BNDRY IN THOSE ZONES
WHERE FFG IS GENERALLY AOB 3 INCHES. COORD WITH SPC ON SVR TSTM W IN
MY SW ZNS.
IN LTR PDS GENERALLY FOLLOWED ETA. TSTMS AND MCS TNGT WL DEEPEN
BNDRY LYR COLD DOME WITH RAIN COOLING AND CONSIDERABLE MSTR THUS SFC
LOW MOVG OUT OF COLO SHD STAY MUCH FARTHER SOUTH THAN NGM SLTN. AVN
IS A COMPROMISE POSITIONING, BUT I DOUBT EVEN ETA HAS ADJUSTED ENUF
FOR THE RAIN COOLING...ETC SO WL CONSIDERABLY UNDERCUT FWC NUMBERS
FOR HIGH TEMPS THRU MEMORIAL DAY. WL ALSO HV TO BRING IN LOTS MORE
CLOUD AND BETTER CHCS FOR PCPN. AVN H5 FEATURES LOOK BEST FOR LTR
PDS THUS WITH COLD AIR IN PLACE IN BNDRY LYR...W TO SW FLOW ALOFT
...LOTS OF LIFT AND MSTR WL GO WITH CLOUDY AND COOL SUN NGT AND MON
AND PCPN SHD BE MAINLY OVRRNG RAIN.
.DDC...FFW 030-031-043>046-063-064.
SVR TSTM WTCH 061>068-074>078-084>088.
DDC 058/077 052/077 052 742
GCK 057/076 050/076 050 742
EHA 058/078 054/078 054 420
LBL 060/079 055/079 055 420
HYS 056/074 056/074 053 853
P28 063/080 056/080 055 532
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:08 PM CDT | Tornado Warning | DDC | Stanton | 32 min |
| May 24, 4:18 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 47 min |
| May 24, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 32 min |
| May 24, 4:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| May 24, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 32 min |
| May 24, 6:31 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 34 min |
| May 24, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.